Restless Legs Syndrome Home > Requip Precautions and Warnings
Requip precautions and warnings will be explained to you prior to starting the drug to minimize risks and ensure safe and effective treatment. Tell your doctor if you have any existing medical conditions, such as heart disease, before taking Requip. Other Requip precautions and warnings include being aware that the drug can cause hallucinations, fainting, and low blood pressure and avoiding the drug if you are pregnant.
You should discuss the following issues with your healthcare provider prior to taking Requip® (ropinirole hydrochloride) if you have:
- Heart or blood vessel disease
- Liver failure
- Kidney disease
- Daytime sleepiness from a sleep disorder, such as sleep apnea, insomnia, or narcolepsy
Also, be sure to tell your healthcare provider:
- If you are pregnant, plan to become pregnant, or are breastfeeding
- If you smoke
- About all the medicines you may already be taking, including prescription and non-prescription medicines, vitamins, and herbal supplements
- If you feel dizzy, nauseated, sweaty, or faint when you stand up after sitting or lying down (this is known as orthostatic hypotension)
- You drink alcoholic beverages.
Some precautions and warnings to be aware of with Requip include:
- Requip has been reported to cause people to fall asleep during daily activities with no warning. Some of these events have happened as late as one year after treatment with Requip began. If this does occur, you should discuss your options with your healthcare provider.
- Requip may cause fainting, known as syncope. These episodes occurred in both people with Parkinson's and people with restless legs syndrome (RLS). Make sure you discuss this with your healthcare provider before starting Requip therapy. This is especially true for people with blood vessel or heart disease (cardiovascular disease).
- Requip may cause extreme low blood pressure. Symptoms of low blood pressure can include dizziness, nausea, sweating, or fainting. If you have Parkinson's, are being treated with a dopaminergic agonist, and are taking Requip, you may be at a higher risk of developing extremely low blood pressure, especially during Requip dosing adjustments. Your healthcare provider may choose to monitor your progress more cautiously. Also, make sure to discuss these risks with your healthcare provider before initiating Requip therapy.
- Requip has been reported to cause people to experience hallucinations (mostly in people with Parkinson's who are taking the drug).
- For people with Parkinson's, Requip may worsen some side effects of levodopa (Larodopa®, Sinemet®, Atamet®). For example, Requip may cause uncontrolled sudden movements or make such movements that you already have worse or more frequent. Decreasing the dose of L-dopa may improve this side effect.
- If you have liver disease or liver failure, your body may not metabolize Requip as quickly as it should. Therefore, your healthcare provider may choose to monitor your dosage adjustments cautiously.
- Requip is a pregnancy Category C medicine, meaning that Requip could potentially cause harm to your unborn child. If you are pregnant, you should only take Requip if the benefit outweighs the possible risk to your unborn child. If you become pregnant while taking Requip, contact your healthcare provider immediately.
- If you are nursing, Requip could potentially block milk production. It is not known whether Requip passes through your milk. Therefore, if you are taking Requip, it is recommended that you stop nursing.
- Studies have shown that people with Parkinson's disease are at a higher risk of developing melanoma, which is a serious type of skin cancer. It is not known whether melanoma is caused by the Parkinson's disease itself or the Parkinson's medications. Therefore, people being treated with Requip should have regular skin exams by a healthcare provider and learn how to perform self skin exams.
- A small number of people taking Parkinson's medicines, including Requip, have developed a problem with gambling or other impulsive behaviors (such as risky sexual activity). It is not known if this is because of the medicine or something else. If you or your family notice that you have any unusual urges, make sure to talk with your healthcare provider.